Alert archive / Michigan / Freeze Warnings in 2012
Freeze Warning 3, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this freeze warning at Mar 28, 2012, 3:17 PM EDT for 8 counties in Michigan. It took effect at Mar 29, 2012, 12:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 28, 2012, 3:17 PM EDT (19:17 UTC)
- In effect from
- Mar 29, 2012, 12:00 AM EDT
- Expired
- Mar 29, 2012, 8:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS Grand Rapids, MI
Counties Clare County, MI, Isabella County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI
The radar
The Grand Rapids radar (KGRR), 101 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
114 WWUS73 KGRR 281917 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 317 PM EDT WED MAR 28 2012 MIZ037>040-043>046-290330- /O.UPG.KGRR.FZ.A.0002.120329T0400Z-120329T1300Z/ /O.NEW.KGRR.FZ.W.0003.120329T0400Z-120329T1300Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY... CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT 317 PM EDT WED MAR 28 2012 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT THURSDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT THURSDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. HAZARDOUS WEATHER... * TEMPERATURES WILL FALL INTO THE UPPER 20S AFTER MIDNIGHT AND REMAIN AT OR BELOW FREEZING THROUGH 9 AM. DIMINISHING WINDS AND CLEARING SKIES WILL ALLOW WIDESPREAD FROST TO DEVELOP OVERNIGHT INTO EARLY THURSDAY MORNING. IMPACTS... * DAMAGE IS LIKELY TO UNPROTECTED SENSITIVE VEGETATION INCLUDING NEWLY BUDDED PLANTS AND TREES. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL INTERESTS IN THE WARNED AREA ARE ADVISED TO PROTECT TENDER VEGETATION. && $$ MIZ050>052-056>059-064>067-071>074-290330- /O.NEW.KGRR.FR.Y.0002.120329T0400Z-120329T1300Z/ MUSKEGON-MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY- EATON-INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...MUSKEGON...GREENVILLE...ALMA... JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...HOLLAND...HASTINGS... CHARLOTTE...LANSING...SOUTH HAVEN...KALAMAZOO...BATTLE CREEK... JACKSON 317 PM EDT WED MAR 28 2012 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT THURSDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT THURSDAY. HAZARDOUS WEATHER... * TEMPERATURES WILL FALL INTO THE LOWER TO MID 30 AFTER MIDNIGHT. DIMINISHING WINDS AND CLEARING SKIES WILL ALLOW AREAS OF FROST TO DEVELOP OVERNIGHT INTO EARLY THURSDAY MORNING. IMPACTS... * DAMAGE IS POSSIBLE TO UNPROTECTED SENSITIVE VEGETATION INCLUDING NEWLY BUDDED PLANTS AND TREES. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISED AREA ARE ADVISED TO PROTECT TENDER VEGETATION. && $$ MEADE
3 follow-up statements
750 WWUS73 KGRR 290220 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1020 PM EDT WED MAR 28 2012 MIZ037>040-043>046-291030- /O.CON.KGRR.FZ.W.0003.120329T0400Z-120329T1300Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY... CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT 1020 PM EDT WED MAR 28 2012 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THURSDAY... HAZARDOUS WEATHER... * TEMPERATURES WILL FALL INTO THE UPPER 20S AFTER MIDNIGHT AND REMAIN AT OR BELOW FREEZING THROUGH 9 AM. DIMINISHING WINDS AND CLEARING SKIES WILL ALLOW WIDESPREAD FROST TO DEVELOP OVERNIGHT INTO EARLY THURSDAY MORNING. IMPACTS... * DAMAGE IS LIKELY TO UNPROTECTED SENSITIVE VEGETATION INCLUDING NEWLY BUDDED PLANTS AND TREES. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL INTERESTS IN THE WARNED AREA ARE ADVISED TO PROTECT TENDER VEGETATION. && $$ MIZ050>052-056>059-064>067-071>074-291030- /O.CON.KGRR.FR.Y.0002.120329T0400Z-120329T1300Z/ MUSKEGON-MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY- EATON-INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...MUSKEGON...GREENVILLE...ALMA... JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...HOLLAND...HASTINGS... CHARLOTTE...LANSING...SOUTH HAVEN...KALAMAZOO...BATTLE CREEK... JACKSON 1020 PM EDT WED MAR 28 2012 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THURSDAY... HAZARDOUS WEATHER... * TEMPERATURES WILL FALL INTO THE LOWER TO MID 30 AFTER MIDNIGHT. DIMINISHING WINDS AND CLEARING SKIES WILL ALLOW AREAS OF FROST TO DEVELOP OVERNIGHT INTO EARLY THURSDAY MORNING. IMPACTS... * DAMAGE IS POSSIBLE TO UNPROTECTED SENSITIVE VEGETATION INCLUDING NEWLY BUDDED PLANTS AND TREES. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISED AREA ARE ADVISED TO PROTECT TENDER VEGETATION. && $$
341 WWUS73 KGRR 290750 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 350 AM EDT THU MAR 29 2012 MIZ037>040-043>046-291300- /O.CON.KGRR.FZ.W.0003.000000T0000Z-120329T1300Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY... CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT 350 AM EDT THU MAR 29 2012 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... HAZARDOUS WEATHER... * TEMPERATURES WILL FALL TO AROUND FREEZING BY SUNRISE BEFORE BEGINNING TO RISE BY 9 AM. IMPACTS... * DAMAGE IS LIKELY TO UNPROTECTED SENSITIVE VEGETATION INCLUDING NEWLY BUDDED PLANTS AND TREES. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL INTERESTS IN THE WARNED AREA ARE ADVISED TO PROTECT TENDER VEGETATION. && $$ MIZ050>052-056>059-064>067-071>074-291300- /O.CON.KGRR.FR.Y.0002.000000T0000Z-120329T1300Z/ MUSKEGON-MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY- EATON-INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...MUSKEGON...GREENVILLE...ALMA... JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...HOLLAND...HASTINGS... CHARLOTTE...LANSING...SOUTH HAVEN...KALAMAZOO...BATTLE CREEK... JACKSON 350 AM EDT THU MAR 29 2012 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... HAZARDOUS WEATHER... * TEMPERATURES WILL FALL INTO THE LOWER 30S BY SUNRISE BEFORE BEGINNING TO RISE BY 9 AM. IMPACTS... * DAMAGE IS POSSIBLE TO UNPROTECTED SENSITIVE VEGETATION INCLUDING NEWLY BUDDED PLANTS AND TREES. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISED AREA ARE ADVISED TO PROTECT TENDER VEGETATION. && $$
589 WWUS73 KGRR 291200 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 800 AM EDT THU MAR 29 2012 MIZ037>040-043>046-291300- /O.CAN.KGRR.FZ.W.0003.000000T0000Z-120329T1300Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY... CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT 800 AM EDT THU MAR 29 2012 ...FREEZE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE FREEZE WARNING. && $$ MIZ050>052-056>059-064>067-071>074-291300- /O.CAN.KGRR.FR.Y.0002.000000T0000Z-120329T1300Z/ MUSKEGON-MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY- EATON-INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...MUSKEGON...GREENVILLE...ALMA... JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...HOLLAND...HASTINGS... CHARLOTTE...LANSING...SOUTH HAVEN...KALAMAZOO...BATTLE CREEK... JACKSON 800 AM EDT THU MAR 29 2012 ...FROST ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE FROST ADVISORY. && $$ OSTUNO
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this freeze warning went out at Mar 28, 1:50 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Mar 28, 1:50 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
150 PM EDT WED MAR 28 2012
.SYNOPSIS...
ISSUED AT 346 AM EDT WED MAR 28 2012
DRY WEATHER IS EXPECTED FOR THE NEXT COUPLE OF DAYS. ANOTHER COLD
NIGHT IS ON TAP TONIGHT ALONG AND NORTH OF M-20. A FREEZE WATCH IS
IN EFFECT FOR THAT AREA. RAIN IS POSSIBLE FRIDAY WITH HIGHS NEAR
50. A SIGNIFICANT WARM UP WITH TEMPERATURES WELL INTO THE 60S
SHOULD OCCUR LATE IN THE WEEKEND INTO EARLY NEXT WEEK.
&&
.UPDATE...
ISSUED AT 1119 AM EDT WED MAR 28 2012
DID A QUICK UPDATE TO THE GRIDS/ZFP EARLIER TO HAVE MORE IN THE
WAY OF CLOUDS AND STRONGER WINDS TODAY. COLD ADVECTION AND
CYCLONIC FLOW IS SENDING STRATOCU CLOUDS SOUTH. AS OF 11 AM IT WAS
CLOUDY NORTH OF A MUSKEGON TO MT PLEASANT LINE. SEE NO REASON FOR
THE SOUTHWARD PROGRESS OF THIS CLOUD DECK TO HALT... SO WILL HAVE
MOST LOCATIONS CLOUDING OVER THIS AFTERNOON IF THEY HAVEN/T
ALREADY.
&&
.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 346 AM EDT WED MAR 28 2012
FORECAST CONCERNS ARE MINIMAL THIS MORNING. LATEST SFC ANALYSIS
SHOWS A COLD FRONT STRETCHING FROM THE CENTRAL UP SOUTH ACROSS
LAKE MICHIGAN. CONVECTION FIRED AHEAD OF THE FRONT SOUTH OF THE
CWA ALONG THE INSTABILITY GRADIENT BUT LITTLE PCPN WAS NOTED
ACROSS THE CWA. WE/RE EXPECTING MAINLY DRY WEATHER THROUGH
THURSDAY.
SKIES SHOULD CLEAR TONIGHT AND AS WINDS DIMINISH TEMPS WILL FALL
TO FREEZING OR BELOW ACROSS THE NRN CWA. TEMPS IN THE 20S LOOK
REASONABLE ALONG/NORTH OF M-20. WE ISSUED A FREEZE WATCH FOR THE
NRN 2 ROWS AFTER MIDNIGHT. THE LAKESHORE AREAS MIGHT NOT QUITE
REACH FREEZING BUT THE FAR EASTERN PORTIONS OF MASON AND OCEANA
COULD POTENTIALLY FALL TO 30 OR SO. I CONSIDERED A FROST ADVISORY
FARTHER SOUTH. HOWEVER WINDS ARE EXPECTED TO REMAIN 5 TO 10 MPH
AND THAT WILL MITIGATE THE FROST POTENTIAL.
THURSDAY SHOULD BE SUNNY AS THE SFC RIDGE MOVES OVERHEAD.
SEASONABLE TEMPS ARE EXPECTED.
.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 346 AM EDT WED MAR 28 2012
CANADIAN SFC RIDGING MOVES EAST THURSDAY NIGHT BUT GFS LOOKS TOO
QUICK IN BRINGING OVERRUNNING PRECIP IN...SO ONLY WENT WITH SLIGHT
CHANCE POPS ACROSS THE WESTERN FORECAST AREA AFTER 06Z FRIDAY IN
LINE WITH THE 00Z EURO. GFS HAS TRENDED TOWARDS THE EURO WITH A
FURTHER SOUTH TRACK OF THE LOW. NAM THERMAL PROFILES APPEARS TOO
COLD FOR FRIDAY AND SNOW THREAT SHOULD REMAIN NORTH OF OUR FORECAST
AREA.
THE GFS APPEARS TOO QUICK IN SHUNTING THE LOW EAST AND SHOWERS
SHOULD LINGER FRIDAY NIGHT INTO EARLY SATURDAY. UPPER RIDGING MOVES
IN SUNDAY AND MONDAY WITH WARMER TEMPS OUT AHEAD OF NORTHERN PLAINS
LOW. COULD BE SOME STORMS LATE MONDAY AS COLD FRONT MOVES THROUGH
BUT MUCH OF THE BETTER MOISTURE AND LIFT MOVES NORTH OF THE FORECAST
AREA. FREEZING TEMPERATURES RETURN FOR TUESDAY MORNING ALONG WITH
THE CHANCE FOR RAIN SHOWERS...WHICH COULD MIX WITH SNOW ACROSS THE
NORTH UNDER UPPER TROUGHING.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
150 PM EDT WED MAR 28 2012
STRONG/GUSTY WNW SFC WINDS WILL CONTINUE TO BE THE MAIN AVIATION
IMPACT/CONCERN THIS AFTERNOON INTO THE EARLY EVENING. WINDS WILL
GUST AS HIGH AS 30-35 KNOTS FROM ROUGHLY 290 DEGREES THROUGH 22-23Z
BEFORE DIMINISHING TO AROUND 10 KNOTS OR LESS AND BECOMING 360
DEGREES FOR TONIGHT.
BKN-OVC VFR CIGS AROUND 4K SHOULD REMAIN OVER THE REGION THROUGH THE
EVENING... THEN SCATTER OUT TOWARD MIDNIGHT. VFR CONTINUING
THURSDAY... AND THIS IS HIGH CONFIDENCE SINCE WE WILL BE UNDER THE
INFLUENCE OF A COOL/DRY SFC HIGH PRESSURE RIDGE.
&&
.MARINE...
ISSUED AT 1119 AM EDT WED MAR 28 2012
W/NW WINDS ARE STILL QUITE STRONG/GUSTY IN COLD ADVECTION/CYCLONIC
FLOW PATTERN... SO EXTENDED THE SMALL CRAFT INTO THE EARLY
EVENING.
&&
.HYDROLOGY...
ISSUED AT 346 AM EDT WED MAR 28 2012
NO HYDRO CONCERNS THIS MORNING. DRY WX TODAY THROUGH THURSDAY
SHOULD RESULT IN A CONTINUED SLOW FALL OF AREA RIVERS.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FREEZE WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING FOR
MIZ037>040-043>046.
LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LMZ844>849.
&&
UPDATE...MEADE
SYNOPSIS...93
SHORT TERM...93
LONG TERM....OSTUNO
AVIATION...MEADE
MARINE...MEADE
HYDROLOGY...93Hazardous weather outlook, Mar 28, 5:34 AM EDT, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 534 AM EDT WED MAR 28 2012 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074- 290945- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE- OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM- GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM- VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 534 AM EDT WED MAR 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT FREEZING TEMPERATURES ARE EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. OSTUNO
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 3:43 AM EDT | Freeze Watch | GRR | Clare, Isabella, Lake, Mason, Mecosta, Newaygo and 2 more | 12 hr |
| Mar 28, 3:17 PM EDT | Frost Advisory | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 9 more | 17 hr |
Nearby
Freeze Warnings in Michigan, 2012Every freeze warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.